Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 6, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 29, 2002, 10:06 PM CST for Winkler County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 29, 2002, 10:06 PM CST (04:06 UTC)
- Expired
- Mar 29, 2002, 10:45 PM CST
- In force
- 39 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Winkler County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 4.1 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 305 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 2596 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 300406
SVRMAF
TXC495-300445-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1006 PM CST FRI MAR 29 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WINKLER COUNTY IN WEST TEXAS
* UNTIL 1045 PM CST
* AT 1006 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF WINK...OR ABOUT 15 MILES
SOUTHWEST OF KERMIT...MOVING NORTH AT 35 MPH.
* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
KERMIT...THE WINKLER COUNTY SANDHILLS PARK AND WINK.
DESTRUCTIVE HAIL TO THE SIZE OF QUARTERS CAN BE EXPECTED WITH THIS
STORM-TAKE COVER NOW. GO TO THE LOWEST FLOOR OF A STURDY BUILDING
AND AVOID WINDOWS
LAT...LON 3166 10335 3166 10311 3166 10281 3199 10280
3200 10305 3199 10322What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 9:23 PM CST, 43 minutes earlier.
Area forecast discussion, Mar 29, 9:23 PM CST, 43 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 923 PM CST FRI MAR 29 2002 LINE OF SEVERE CONVECTION HAS JUST ABOUT MOVED OUT OF THE NORTHEAST ZONES...HOWEVER ADDITIONAL SHOWERS AND THUNDERSTORMS ARE SCATTERED ACROSS SOUTHEAST NEW MEXICO AND THE WESTERN PERMIAN BASIN AT 0315Z. SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR EXTREME EASTERN ZONES UNTIL 07Z. WILL LET THE WATCH CONTINUE FOR NOW. WINDS HAVE DECREASED IN THE DAVIS MOUNTAINS WITH THE MT. LOCKE OBSERVATION REPORTING 31 MPH AT 0315Z. ADDITIONAL SHOWER/THUNDERSTORM DEVELOPMENT SHOULD OCCUR DURING THE OVERNIGHT AS UPPER LOW APPROACHES THE REGION. HAVE SENT AN UPDATED ZONE PACKAGE TO INCLUDE SEVERE THUNDERSTORM WATCH...ADJUST WINDS...AND TO LET HIGH WIND WARNING EXPIRE IN THE DAVIS MOUNTAINS. .MAF... TX...SEVERE THUNDERSTORM WATCH UNTIL 07Z FOR BORDEN...GLASSCOCK... HOWARD...MITCHELL...PECOS...REAGAN...SCURRY...TERRELL...AND UPTON COUNTIES. NM...NONE.
In the hours before
Special weather statement, Mar 29, 4:30 PM CST, 5 hours 36 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-300900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 430 PM CST FRI MAR 29 2002 .SYNOPSIS... THE COMBINATION OF AN APPROACHING UPPER LEVEL STORM SYSTEM...AN APPROACHING COLD FRONT...AND AN INCREASE IN MOISTURE WILL RESULT IN SHOWER AND THUNDERSTORM DEVELOPMENT OVERNIGHT. IN ADVANCE OF THESE SYSTEMS...STRONG WINDS WILL BE POSSIBLE THIS EVENING IN THE DAVIS MOUNTAINS AND MARFA PLATEAU AREAS OF WEST TEXAS. .THREATS... THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS EVENING ACROSS MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. THE BEST AREAS FOR THUNDERSTORM DEVELOPMENT WILL BE FROM THE LOWER TRANS PECOS REGION OF WEST TEXAS NORTH INTO THE EASTERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS...WHERE BOTH MOISTURE AND INSTABILITY WILL BE GREATEST. ONE OR TWO OF THESE STORMS COULD BECOME SEVERE LATE TONIGHT INTO EARLY SATURDAY MORNING...WITH THE PRIMARY THREAT BEING LARGE HAIL. GUSTY WINDS AND DEADLY LIGHTNING WILL ALSO BE POSSIBLE. IT APPEARS THAT THE THREAT OF STORMS CAPABLE OF PRODUCING TORNADOES WILL BE LOW OVERNIGHT. LANDSPOUTS WILL ALSO BE POSSIBLE ACROSS THE PERMIAN BASIN AND SOUTHEAST NEW MEXICO THE REST OF THIS AFTERNOON AND TONIGHT. THESE LANDSPOUTS ARE GENERALLY STRONGER NEAR THE GROUND...TEND TO LOOK SIMILAR TO A SODA STRAW AT TIMES...AND ARE CAPABLE OF PRODUCING MINOR DAMAGE. PERSONS VIEWING THESE LANDSPOUTS SHOULD TREAT THEM AS THEY WOULD A TORNADO. GO TO A PLACE OF SHELTER...SUCH AS A BASEMENT...CELLAR... OR LOWEST FLOOR IN AN INTERIOR BATHROOM OR CLOSET OF YOUR HOME... AWAY FROM WINDOWS. RAIN AND THUNDERSTORM ACTIVITY WILL BECOME MORE NUMEROUS OVER MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO AFTER MIDNIGHT...WITH THE THREAT OF SEVERE WEATHER ENDING BEFORE DAYBREAK SATURDAY. SN
Local storm report, Mar 29, 7:46 PM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
746 PM CST FRI MAR 29 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0658 PM COLORADO CITY TX .75 INCH HAIL
03/29/02 MITCHELL REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Mar 29, 8:45 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
845 PM CST FRI MAR 29 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM FORSAN TX .75 INCH HAIL
03/29/02 HOWARD
0715 PM 14 W GARDEN CITY TX .88 INCH HAIL
03/29/02 GLASSCOCK REPORTED BY MEDIA.
0723 PM 14 W GARDEN CITY TX 1 INCH HAIL
03/29/02 GLASSCOCK REPORTED BY MEDIA.
0742 PM 5 SE BIG SPRING TX .75 INCH HAIL
03/29/02 HOWARD REPORTED BY PUBLIC.Local storm report, Mar 29, 9:25 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
925 PM CST FRI MAR 29 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM COLORADO CITY TX .75 INCH HAIL
03/29/02 MITCHELL REPORTED BY LAW
ENFORCEMENT DISPATCHER .The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 6:08 PM CST | Severe Thunderstorm Warning | MAF | Ector, Midland | 67 min |
| Mar 29, 6:54 PM CST | Severe Thunderstorm Warning | MAF | Mitchell | 26 min |
| Mar 29, 7:20 PM CST | Severe Thunderstorm Warning | MAF | Glasscock | 55 min |
| Mar 29, 7:44 PM CST | Severe Thunderstorm Warning | MAF | Howard | 46 min |
| Mar 29, 8:21 PM CST | Severe Thunderstorm Warning | MAF | Mitchell | 39 min |
| Mar 30, 12:52 AM CST | Severe Thunderstorm Warning | MAF | Upton | 38 min |
| Mar 30, 3:16 AM CST | Severe Thunderstorm Warning | MAF | Gaines | 29 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.